Hi there and welcome!
Glucosamine and chondroitin are very good for joint health...even better if you can find a combination with MSM in it. I have never heard any negative things about it or interactions with any meds. Always check with your local pharmacist if concerned about any interactions with supplements, herbs and meds.
I have taken Glucosamine Chondroiten off and on over a 2 year period. However, I stopped taking it after reading the below statement:
Myxedema in both hyperthyroid and hypothyroid conditions results from the accumulation of increased amounts of hyaluronic acid and chondroitin sulfate in the dermis in both lesional and normal skin.
I was doing a lot of research because my TSH tests went from a normal (and stable) 1.5, to a year later 29.9. I don't know what the cause is (since I've been on thyroid medication for 10 years, and it's never jumped like that before), but I'm stopping supplements and spinach until I find out.
All I can do is relate a personal experience with glucosamine/chondroiten.
I had just lost 25 pounds. My diet was great. I was exercising every day. I checked my cholesterol, thinking it was going to be really good because I was being really good. It was up 100 points! Everything I had done was better or the same. I was wracking my brain trying to figure this out. As I ranted and raved to my husband over breakfast, I picked up my g/c and was about to take it when I realized it was the only thing I was doing differently since the last cholesterol test. I stopped taking it, redid the cholesterol two weeks later, and it was back down the 100 points.
I did a lot of research on the internet at the time (it was ages ago - sorry I can't point you to specific sites) and I found only one preliminary study in Belgium that had concluded that a full-blown study wasn't warranted. However, they did concede that g/c might raise cholesterol in a "subpopulation". In my travels on the internet, I found enough people asking the question - does g/c raise cholesterol? - to believe that there probably is a significant "subpopulation".
My cholesterol could have been a coincidence, but I doubt it. The main element in g/c is shrimp shells. Shrimp is very high in dietary cholesterol.
My point being that supplements and OTC preparations can be powerful substances. Everyone reacts differently. Just keep your eyes open for any poroblems they may create.
The only thing you need to watch for is if you are allergic to shellfish....it is actually made from the ground up bits of shell fish! This is a warning for those who didn't know that.
It is a very good thing to use to help with many joint issues. I used to take it for severe patella chrondamalacia (wearing away of the kneecap) I was told to have further surgery on it in the future (9 years ago!) and haven't since.
It is always best to take it well away from the time of your dose of your thyroid medication. But go right ahead and take it!
i think spinich is the main culprit - i took an iron supplement for about a month and because it was a "prescription" (i had recently had surgery and needed to build up my blood) i did not think of it as a supplement - therefore did not mention it to my endocrinologist - when we drilled down why my TSH went crazy, it turned out that the iron supplement COMPLETELY negated my synthroid meds - making it as though i were not taking the AT ALL - mystery solved. i started taking them at night (instead of in the morning, with my synthroid) and my levels immediately leveled off and went back to normal. be sure to check with your endo doc to confirm whether ANY suppliments could effect your meds - if in doubt, take them at least 8 hours opposite your meds - that will reduce the effect they may have on the meds - but best to check with the doc about ANY type of supplements - just to be sure :-) hope that helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.